North Dakota, 2001

Hail in North Dakota, July 18, 2001

July 18, 2001 · NWS BIS · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jul 18, 2:15 AM CST, 15 minutes earlier.

Area forecast discussion, Jul 18, 2:15 AM CST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
315 AM CDT WED JUL 18 2001

FCST PROBLEM TODAY IS CHANCE OF TSTMS THROUGHOUT PD. AVN SEEMED TO
DO BETTER WITH SFC FEATURES COMPARED TO LAST NIGHTS RUN...HOLDING
SFC TROF BACK MORE THAN THE ETA. AVN TEMPS HAVE COME AROUND TWD MOS
WITH WARMER TEMPS AND WL STICK CLOSE TO WARMER GUID TEMPS. AS FOR
IMPULSES MOVING THROUGH SOUTHWEST UPR FLOW...THERE ARE SOME MINOR
DIFFERENCES BUT THE QPF PLACEMENT THROUGH PD IS PRETTY CLOSE.
CURRENT CONV MOVING THROUGH NWEST HAS EVOLVED INTO A SVR WIND EVENT.
WL LIKELY ADD MENTION OF SVR TSTMS FOR NCNTRL ZONES. BY THIS AFTN
SFC TROF MOVES INTO CNTRL ND. WL LIMIT PSBL SEVERE TO BIS AND MOT
EWD AS AREAS NEAR AND TO THE EAST OF TROF WL BE THE AREA OF HIGHEST
INSTABILITY. PWATS REMAIN HIGH SO HEAVY RAIN WILL ALSO BE A THREAT.
WEAK HIGH PRESSURE BUILDS ACROSS THE NORTH ON THU AND A LTL DRIER
AIR WORKS IN...PUSHING 85H THETA-E RDG SOUTH TO ALONG SD BDR. ATMS
REMAINS UNSTABLE ACROSS THE STATE BUT WL KEEP HIER POPS ACROSS THE
SOUTH WITH ONLY WDLY SCT OR ISOLTD TSTMS ACROSS NRN ZONES.

.BIS...NONE.
TWH

In the hours before

Special weather statement, Jul 17, 9:26 PM CST, 5 hours 4 minutes before
NDZ009-017-180410-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1026 PM CDT (926 PM MDT) TUE JUL 17 2001

AT 1025 PM CDT...LOCAL WARNING RADAR IN WILLISTON INDICATED A
STRONG THUNDERSTORM ABOUT 5 MILES WEST OF FT BUFORD...MOVING EAST
AT 15 MPH. THIS THUNDERSTORM HAS A HISTORY OF HEAVY RAIN AND
PEA SIZED HAIL. THE STORM WILL MOVE ALONG THE MISSOURI RIVER...AND
NEAR FT BUFORD THROUGH 1130 PM CDT. ANYONE ALONG THE MISSOURI
RIVER IN THIS AREA SHOULD GO INSIDE UNTIL THE STORM PASSES.

MR
Special weather statement, Jul 17, 10:00 PM CST, 4 hours 30 minutes before
NDZ034>037-042-045>048-050-051-180415-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE  BISMARCK ND
1100 PM CDT TUE JUL 17 2001

...TORNADO WATCH FOR PORTIONS OF SOUTH CENTRAL AND CENTRAL NORTH
DAKOTA HAS BEEN CANCELLED...
THE THUNDERSTORMS WHICH PRODUCED TORNADOES OVER PORTIONS OF CENTRAL
AND SOUTH CENTRAL NORTH DAKOTA HAVE MOVED EAST OF THE REGION. THE
TORNADO WATCH THAT WAS IN EFFECT UNTIL MIDNIGHT CDT...11 AM MDT...HAS
BEEN CANC\ELLED.

ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVER SOUTH CENTRAL NORTH
DAKOTA BUT ARE NOT LIKELY TO PRODUCE TORNADOES.

HW
Special weather statement, Jul 17, 11:18 PM CST, 3 hours 12 minutes before
NDZ001-009-017-180615-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
1218 AM CDT (1118 PM MDT) WED JUL 18 2001

AT 1215 AM CDT (1115 AM MDT) RADAR IN WILLISTON INDICATED A LINE OF
STRONG TO SEVERE THUNDERSTORMS LOCTED FROM SOUTHERN SHERIDAN COUNTY
NEAR THE TOWNS OF ANTELOPE AND PLENTYWOOD EXTENDING SOUTHWARD
THROUGH DAWSON COUNTY NEAR GLENDIVE. THE NORTHERN PORTION OF THE
LINE HAS BEEN STATIONARY OVER THE LAST HALF HOUR. THE SOUTHERN
PORTION OF THE LINE IS MOVING TO THE EAST AT 20 TO 25 MPH. BASED ON
THIS MOVEMENT THESE THUNDERSTORMS WILL BEGIN ENTERING WESTERN
MCKENZIE COUNTY AT AROUND 1235 AM CDT. THIS LINE OF THUNDERSTORMS
HAS PRODUCED SEVERE WEATHER THEROUGHOUT NORTHEASTERN MONTANA FOR THE
PAST TWO HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR UPDATES.

RV
Special weather statement, Jul 18, 12:16 AM CST, 2 hours 14 minutes before
NDZ001-009-017-180710-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
115 AM CDT (1215 AM MDT) WED JUL 18 2001

AT 110 AM CDT (1210 AM MDT) LOCAL WARNING RADAR IN WILLISTON
INDICATED A LINE OF STRONG THUNDERSTORMS ENTERING SOUTHWESTERN
WILLIAMS AND WESTERN MCKENZIE COUNTIES. THE STRONGEST PORTION OF
THE LINE WAS NEAR CARTWRIGHT IN WESTERN MCKENZIE COUNTY. THIS LINE
OF THUNDERSORMS CONTINUES TO MOVE TO THE EAST AT 25 MPH AND WILL
MOVE THROUGH ALEXANDER AND BE NEAR ARNEGARD NEAR 135 AM CDT. IN
WILLIAMS COUNTY THE LINE SHOULD BE AT WILLISTON NEAR 135 AM CDT.
THESE STORMS HAVE PRODUCED HEAVY RAIN...HAIL AND FREQUENT
LIGHTENING. GUSTY WINDS ARE ALSO EXPECTED WITH THESE STORMS. STAY
TUNED TO NOAA WEATHER RADIO FOR UPDATES.

RV
Special weather statement, Jul 18, 1:50 AM CST, 40 minutes before
NDZ001-009-017-180845-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILLISTON ND
249 AM CDT (149 AM MDT) WED JUL 18 2001

AT 245 AM CDT (145 AM MDT) LOCAL WARNING RADAR IN WILLISTON
INDICATED A BROAD AREA OF THUNDERSTORMS FROM NORTHEAST MONTANA
THROUGH NORTHWESTERN NORTH DAKOTA. A LINE OF STRONG TO SEVERE
STORMS EXTENDED FROM JUST EAST OF MCKENZIE COUNTY NORTHWARD THROUGH
EASTERN DIVIDE COUNTY. THE CELLS IN THE SOUTHERN PORTION OF THE
LINE ARE MOVING TO THE EAST. THE CELLS IN DIVIDE COUNTY ARE MOVING
TO THE NORTHEAST. MORE THUNDERSTORMS CAN BE EXPECTED OVER THE NEXT
COUPLE OF HOURS. STAY TUNED TO NOAA WEATHER RADIO FOR THE LATEST
INFORMATION.

RV
Local storm report, Jul 18, 2:20 AM CST, 10 minutes before
PRELIMINARY LOCAL STORM REPORT

NATIONAL WEATHER SERVICE BISMARCK ND

320 AM CDT WED JUL 18 2001

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...

           ....COUNTY LOCATION....

0247 AM    STANLEY                   ND   90 MPH TSTM GUST

07/18/01   MOUNTRAIL                      REPORTED BY NORTH

                                          DAKOTA ATMOSPHERIC

                                          RESOURCE BOARD EMPLOYEE.

0248 AM    STANLEY                   ND   60 MPH TSTM GUST

07/18/01   MOUNTRAIL                      REPORTED BY HAM RADIO

                                          OPERATOR. OPERATOR

                                          REPORTED WIND OVER 60

                                          MPH BUT DID NOT GIVE AN

                                          EXACT SPEED.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Burke

When
July 18, 2:30 AM CST
Where
Burke County, 3 mi E of Portal
Measured
1 in hail
Reported by
GENERAL PUBLIC
Coordinates
49.000, -102.483

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2001Every state in 2001This day in weather historyWarnings in North Dakota, July 2001

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-30. Each event’s entry at NCEI: 5256960.